Alert archive / Kansas / Frost Advisories in 2017

Frost Advisory 1, NWS Topeka, KS

April 6, 201723 counties in Kansas

NWS Topeka, KS issued this frost advisory at Apr 6, 2017, 4:03 AM CDT for 23 counties in Kansas. It took effect at Apr 7, 2017, 1:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 6, 2017, 4:03 AM CDT (09:03 UTC)
In effect from
Apr 7, 2017, 1:00 AM CDT
Expired
Apr 7, 2017, 9:00 AM CDT
In force
8 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 09:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 123 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
123 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1835 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
-73 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

397 
WWUS73 KTOP 060903
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
403 AM CDT Thu Apr 6 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-062115-
/O.NEW.KTOP.FR.Y.0001.170407T0600Z-170407T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
403 AM CDT Thu Apr 6 2017

...FROST ADVISORY IN EFFECT FROM 1 AM TO 9 AM CDT FRIDAY...

The National Weather Service in Topeka has issued a Frost
Advisory, which is in effect from 1 AM to 9 AM CDT Friday. 

* TEMPERATURE...Low temperatures will range from 30 to 36 degrees.

* IMPACTS...Sensitive vegetation may be damaged in areas where
  heavy frost develops.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
3 follow-up statements
068 
WWUS73 KTOP 062052
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
352 PM CDT Thu Apr 6 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-070900-
/O.CON.KTOP.FR.Y.0001.170407T0600Z-170407T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
352 PM CDT Thu Apr 6 2017

...FROST ADVISORY REMAINS IN EFFECT FROM 1 AM TO 9 AM CDT
FRIDAY...

* TEMPERATURE...Low temperatures will range from 30 to 36 
  degrees.

* IMPACTS...Sensitive vegetation may be damaged in areas where 
  heavy frost develops. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
732 
WWUS73 KTOP 070825
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
325 AM CDT Fri Apr 7 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-071400-
/O.CON.KTOP.FR.Y.0001.000000T0000Z-170407T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
325 AM CDT Fri Apr 7 2017

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING...

* TEMPERATURE...Low temperatures will range from 30 to 36 
  degrees. 

* IMPACTS...Sensitive vegetation may be damaged in areas where 
  heavy frost develops. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$
345 
WWUS73 KTOP 071358
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
858 AM CDT Fri Apr 7 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-071500-
/O.EXP.KTOP.FR.Y.0001.000000T0000Z-170407T1400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Belleville, Washington, Hanover, Clifton,
Linn, Greenleaf, Marysville, Blue Rapids, Frankfort, Sabetha, 
Seneca, Hiawatha, Horton, Concordia, Clay Center, Manhattan, 
Wamego, St. Marys, Holton, Valley Falls, Oskaloosa, Perry, 
McLouth, Grantville, Meriden, Nortonville, Minneapolis, 
Bennington, Abilene, Herington, Junction City, Council Grove, 
Alma, Eskridge, Maple Hill, Alta Vista, McFarland, Harveyville, 
Paxico, Topeka, Lawrence, Emporia, Osage City, Carbondale, 
Lyndon, Burlingame, Overbrook, Ottawa, Burlington, Lebo, 
and Garnett
858 AM CDT Fri Apr 7 2017

...FROST ADVISORY WILL EXPIRE AT 9 AM CDT THIS MORNING...

Temperatures have risen well above freezing in recent hours. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this frost advisory went out at Apr 6, 4:01 AM CDT, 2 minutes earlier.

Area forecast discussion, Apr 6, 4:01 AM CDT, 2 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
401 AM CDT Thu Apr 6 2017

.SHORT TERM...(Today and tonight)
Issued at 329 AM CDT Thu Apr 6 2017

Early Thursday morning, the forecast area was still under a modest
pressure gradient between the strong low pressure departing well
east and incoming high pressure over central Nebraska. Cold
advection was ongoing aloft with a very light north breeze at the
surface. Scattered mid level clouds were also crossing the area
with a band of slightly thicker cloud cover coming into north
central KS and even a few elevated radar returns although unlikely
to reach the surface. Conditions are likely becoming cool enough
to possibly support frost mainly in north central KS but incoming
clouds may limit further cooling.

Winds increase by mid morning as momentum mixes to the surface.
Will probably see some gusts in the 20-30 mph range before
decreasing late this afternoon. Should have plenty of sunshine
but cold advection will likely keep temperatures held in the upper
50s to around 60.

Surface high pressure builds across eastern KS this evening into
Friday morning with mostly clear skies and winds becoming calm
over much of the area. This will promote a quick cool down in the
evening and expect temperatures to bottom out in the 30 to 36
degree range across the forecast area...with the highest temps in
north central KS where southerly return flow may start back up and
some high cloud cover could build in after midnight. With the
likelihood of clear skies, calm winds, and ample soil moisture,
opted to issue a frost advisory for Friday morning with very high
confidence in eastern KS and moderate confidence of having ample
frost development in central KS.

.LONG TERM...(Friday through Wednesday)
Issued at 329 AM CDT Thu Apr 6 2017

A sharp warming trend is in store by Saturday with temperatures
approaching 80 degrees thanks to strong warm advection on
southerly flow. The upper level ridge will shift east of the area
late Saturday with a storm system taking shape over the Rockies. A
majority of model guidance currently indicates that a lead short
wave and jet max will drive surface cyclogenesis into northeast
Nebraska by mid day Sunday with a modest dryline developing into
eastern KS. Expect low level moisture return to be good, with
dewpoints at least into the lower 60s. This along with steep lapse
rates aloft should lead to MLCAPE approaching 2000 J/kg amidst
moderate-but-eroding inhibition and 40-60 kts of deep layer
shear. Decent height falls are expected by Sunday afternoon but
convergence along the dryline (and eventual cool front) is not
particularly impressive owing to the slightly veered surface winds
if the surface low is indeed located to our north northeast.
Currently expect that thunderstorms will probably develop but
there is a fair amount of uncertainty regarding how widespread the
development will be and where the surface boundary will be
located (how far east will it surge?) at convective initiation.
Any storms that are able to develop would have a high probability
of developing into supercells and the inhibition could contribute
to a more isolated storm mode. So, while much question exists in
the details, there is still some potential for severe weather on
Sunday particularly in eastern Kansas.

After the initial low passes, the primary trough will deepen and
move just north of the local area on Monday. Could see some
wraparound precip late in the day. Then expect dry conditions
through Tuesday night with the next storm system expected to cross
the area Wednesday into early Thursday with a good chance for
showers and perhaps some thunderstorms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1134 PM CDT Wed Apr 5 2017

High pressure building into the region will persist VFR conditions
through the forecast period. Daytime heating may increase winds
at or just above 10 kts aft 16Z tomorrow.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Frost Advisory from 1 AM to 9 AM CDT Friday for KSZ008>012-
020>024-026-034>040-054>056-058-059.

&&

SHORT TERM...Barjenbruch
LONG TERM...Barjenbruch
AVIATION...Prieto
Hazardous weather outlook, Apr 5, 4:55 PM CDT, 11 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
455 PM CDT Wed Apr 5 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-062200-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
455 PM CDT Wed Apr 5 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Patchy frost is possible across north central Kansas later tonight
into the early morning hours on Thursday.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

As overnight lows fall into the middle to lower 30s, areas of
frost are possible Thursday night into Friday morning across the
area.

There is a chance for strong to severe thunderstorms on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

Nearby

Frost Advisories in Kansas, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.